UC San Diego Study Links Cholesterol-Lowering Statins To Fatigue
Tuesday, June 12, 2012
Aired 6/12/12 on KPBS Midday Edition.
Beatrice Golomb, MD, PhD, associate professor of medicine at UC San Diego School of Medicine. Dr Golomb is lead researcher of the Statin Study published in the current issue of Archives of Internal Medicine.
Dr. Mimi Guarneri is the founder and the medical director of the Scripps Center for Integrative Medicine
Aired 6/11/12 on KPBS News.
Widely prescribed cholesterol-lowering statin drugs cause fatigue at rest and during exercise, suggests a new double-blind study from UC San Diego.
In a randomized study of 1,000 adults, researchers found patients who take generic and brand name statin drugs like Lipitor, Zocor, Crestor and others are much more likely to experience fatigue while at rest and during exertion.
Severe fatigue or loss of energy can impact long term physical health and patient compliance in taking the drugs, said Dr. Beatrice Golomb, the lead researcher of the study and an associate professor of medicine at UC San Diego School of Medicine
“This side effect, which is fairly common, does bear consideration in determining whether to use these drugs, specifically if the risks outweigh the benefits,” said Golomb.
Drug dosage was also important in the reported energy levels of patients, especially for women in the study.
“Side effects of statins generally rise with increasing dose; the doses we examined were modest by current standards,” Golomb said.
Her data also showed fatigue greatly impacted “interest in physical activity” and was considered “central to quality of life” by study participants.
In February, concern over rare, but serious, risk of liver damage, memory loss and diabetes led the FDA to require additional safety warnings on statin drug labels.
The statin-fatigue study was published in the June 11th issue of Archives of Internal Medicine.
To view PDF documents, Download Acrobat Reader.